How Can I Manage Diarrhea Around My Chemotherapy?

Medically reviewed by Christina Chun, MPH on November 28, 2017Written by Kendall Morgan on May 25, 2015

Some chemotherapy drugs may cause digestive upsets, including nausea, vomiting, constipation, and diarrhea. Many women will experience a change in bowel movements, including an increase or decrease in frequency, during their treatment.

Diarrhea is a common side effect. It’s defined as having two or more loose stools in a four-hour period. The severity of your symptoms, which can vary from mild and self-limiting to severe and prolonged, will determine your treatment.

Dietary remedies

In general, bouts of diarrhea can be controlled with dietary remedies.

  • Eat small meals more frequently. The National Cancer Institute recommends eating five or six small meals instead of three larger ones.
  • Avoid foods that trigger or worsen diarrhea. These include fatty, creamy, or sugary foods, dairy products, certain vegetables, beans, and caffeine. Pay attention to the way particular foods make you feel. Normally, fresh fruits and vegetables are healthy choices, but you should avoid them when you have diarrhea as they may worsen your symptoms.
  • Choose foods that are easy on your stomach. Mild foods including potatoes, eggs, chicken, crackers, and noodles are all good choices. If diarrhea is severe, try the BRAT diet, which includes Bananas, Rice, Applesauce, and Toast. Once your symptoms subside, you can gradually start adding more variety back into your diet.
  • Drink plenty of clear liquids. It’s important to stay hydrated. The National Cancer Institute recommends that people with diarrhea drink 8 to 12 cups of liquid per day. Good choices include water, clear juices, decaffeinated tea, broth, and electrolyte solutions such as Pedialyte or sports drinks.
  • Give probiotics a try. The Mayo Clinic says the beneficial microbes found in yogurt or dietary supplements may ease diarrhea. Check with your doctor before taking any kind of supplement.
  • Take over-the-counter medications. The Dana-Farber Cancer Institute recommends taking Imodium at the first sign of diarrhea. Take caplets as directed at regular intervals until your symptoms go away. Most anti-diarrhea medications have a maximum daily limit, so check with your healthcare provider before taking any medication and read package instructions carefully.

Seeking medical attention

The American Cancer Society recommends you call a doctor if you have six or more loose stools with no improvement in two days. You should also call your healthcare provider if your diarrhea lasts more than one day or if you have a fever, notice blood in your stool, or have severe abdominal pain or cramping. These symptoms could indicate an infection.

Dehydration may occur if diarrhea is prolonged or lasts for several days. Dizziness, dry mouth, or decreased urine output are signs of dehydration and may require intravenous hydration. Be sure to report these symptoms if you have them.

CMS Id: 81977